Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Heavy bleeding, fibroids, depo provera shot, birth control pills

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
Question
ON March 16th, I was in the hospital for heavy bleeding due to fibroids. THe random dr I was assigned to had the nurse inject me with a 3month depo provera shot without informing me of the side effects, or asking me any quesitons regarding my health or life/future plasn,etc. For the past 5 weeks, I have been having constant light bleeding which would be heavier if not being controlled with estrogen..will soon start comb bc pills. Another side effect I'm having is weakness, anxiety and panic attacks...I cant even drive my car..I'm scheduled for a lap hysterectomy in 6wks...can I expect to still have side effects from the depo shot? I have read the side effects cont for 6-8mos, sometimes a year, esp when you stop the shot. My shot would of been due in XXXXXXX of course, not taking it. Everything thinks I will feel so much better since I have anemia and weakness, pain, etc. I am concerned of the other side effects such as anxiety..please let me know..I have read it can affect thyroid as well..and much more. PLease help thank you
Posted Sun, 29 Apr 2012 in Women's Health
Follow-up: Heavy bleeding, fibroids, depo provera shot, birth control pills 4 minutes later
1. I have heard that the estradiol Im taking, althoiug it slows it down, might not be enough to stop the bleeding, and that the combination bc pills should stop the bleeding within days? Can I expect the daily cramps from the depo to decrease with the added bc pills as well?
 
 
Answered by Dr. Deepak Anvekar 2 hours later
Hello,

From the history it seems that the cause of excessive bleeding during your periods are the fibroids.

Depo provera - is a hormone - medroxyprogesterone acetate and is a progestin-only long acting reversible hormonal contraceptive birth control drug that is injected every 3 months. The main reason this drug has been given to you is to reduce the heavy bleeding due to fibroids. The medication has probably been effective in your case and has reduced the heavy bleeding to constant lighter bleeding (which might probably be due to the existing fibroids)

The main benefits in addition to contraception include decreased risk of pelvic inflammatory disease (PID), ectopic pregnancy, and uterine fibroids and decreased symptoms of endometriosis.

The main side effects of depoprovera - include -
A. "irregular or unpredictable bleeding or spotting, or rarely, heavy or continuous bleeding" in the first months of usage,
B. Amenorrhea (after 6months-2years of use),
C. Delayed return of fertility. The average return to fertility is 9 to 10 months after the last injection.

The main site where effects of the hormone can be seen is the uterus, and you are scheduled to have a hysterectomy after 6 weeks, ( coinciding with the end of 12 weeks after the shot was actually given) the effects of the depoprovera will effectively stop. The chances of side effects will be less.

Some side effects like anxiety, weight changes, headache, asthenia (weakness or fatigue), hair loss and nervousness - are very transient and do not last longer.

To answer some of your questions , I need some additional information -
1. It is not clear since how long you have been treated with Estradiol ?
2. Has your bleeding not improved with Depoprovera ? And was this the reason for Estradiol to be started ?
3. If that was the case, has there been any benefit after starting the Estradiol ?

I might be able to answer any follow up questions that you may be having.

Above answer was peer-reviewed by
 
Follow-up: Heavy bleeding, fibroids, depo provera shot, birth control pills 16 hours later
Doctor,

Thak you, I feel better with what you said about the side effects, though many women online have reported side effects 3 to 6 months after missing the shot.

THe estradiol was givien so that the heavy bleeding (after the depo would subside)..I have been bleeding for 4 weeks..as I was told, I had low estrogen now, and the thinning lining of the uterus from the depo was acting like an open wound...although its beenlighter, its continuouis and so the ORtacept will be started to stop bleeding completely to help with the anemia, so that i wont have to be transfused before surgery.

I was not bleeding heavy before depo, except one night...after, as with many, its continuous and I was already anemic.

Do you agree the hormones are not actuallygood for the fibroids but its ok since Ims cheduled for hysterectomy?
Thank you
 
 
Answered by Dr. Deepak Anvekar 31 minutes later
Hello,

The hormonal methods might not completely cure and control the bleeding due to the fibroids. But surgical options like hysterectomy and myomectomy provide long lasting and definitive treatment for fibroids.

Since you are posted for surgery, it will be beneficial and the root cause of all your symptoms will be addressed effectively.

I hope this helps.
Above answer was peer-reviewed by
 
Follow-up: Heavy bleeding, fibroids, depo provera shot, birth control pills 3 hours later
ONe last question...where in the body is the core of where the hormone depo provera concentrated in once injected? Are they concentrated in the uterus and sent out to affect various areas of the body such as the bones and the adrenal glands that I have read depo really affects? OR is it equally distributed in receptors all over the body? (IF that makes sense)..I think you were trying to tell me, that with the uterus being removed, the depo will be removed with it..however, if I was to leave the cervix, it is well known that a part of the endometrial tissue may be left behind, and a portionof women continue to get a monthly miniperiod due to it responding the same way as the uterus...so Im wondering if the depo would make me more prone to continue bleeding. THerefore I'm leaning towards no cervix. SInce most women's experiences are that they have daily bleeding for weeks and months and stronger cramps than they ever had before After the depo, and they didnt have fibroids..and i wasnt bleeding daily or strong cramsp before, I definitely believe its the depo causing my symptoms, with the fibroids becoming worse.
Again just to clarify, where is the concentration of the depo provera in my body?
Thank you very much for your expertise
Sandy
 
 
Answered by Dr. Deepak Anvekar 11 hours later
Hello XXXXXXX

Depo provera - is a intramuscular shot, which releases hormones regularly, so as to maintain a uniform level in the blood. This uniform level blocks production of FSH and LH hormones from the brain, which ultimately results in decreased estrogen and hence lack of ovulation or menstruation.

The hormone does not get deposited within the uterus nor is equally distributed anywhere else. It is deposited at the original site of injection within a muscle.

Your case cannot be compared to women without fibroids, who have used it as a method of contraception.

The chances that you might get miniperiods due to a cervix left behind is incorrect.

The duration that hormone can be released by a single shot of depo - is 3 months. after that there will be no release of the hormone. Hence there will be no more cramps or other symptoms that you are concerned about.

Since your surgery is posted at the same time as the end of action of depo, Once the surgery is done, there is no probability of you having periods or irregular bleeding again.

I hope this helps to clear any doubts.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions